USMLE Forums banner

1 - 7 of 7 Posts

·
Registered
Joined
·
51 Posts
Discussion Starter · #1 ·
Use the clinical vignette to answer the two questions. Try to answer the first question... then answer the second.
A 50 year old obese HIV positive patient goes to his doctor for a routine checkup. The blood results reveal that his CD4+ count is 349 cells/mm3. Pharmacological treatment is now indicated. He is a known diabetic who has been non-compliant with dietary recommendations and medications.

Which of the following protease inhibitors would be most appropriate for this patient?
a) lopinavir/ritonavir
b) saquinavir/ritonavir
c) atazanavir/ritonavir
d) indinavir/ritonavir
e) none

The doctor also tells the patient that he must always tell any doctor that he is seeing that he is taking this drug because of possible abnormal lab findings. Which of the following parameters is sometimes asymptomatically elevated when taking this drug?
a) hemocrit
b) bilirubin
c) Ca
d) K
e) sedementation rate
 

·
Registered
Joined
·
17 Posts
for the first i would say Ritonavir as it is associated with insulin resistance, however I am not sure on the second yet.
 

·
Registered
Joined
·
51 Posts
Discussion Starter · #4 ·
The correct answer is C for the first part and B for the second.

An important side effect of protease inhibitors is the fact that they cause a type II diabetes like dyslipidemia. Out of all of them, atazanavir is least likely cause this syndrome. Therefore, it would be the most suitable PI for patients who have dyslipdiemias.
Ritonavir is usually given with nearly all PI at subclinical doses to prolong the halflife of all the other drugs (recall it the most potent p450 inhibitor of all the PI)

Atazanavir commonly elevates bilirubin levels... its other toxicity is a prolonged QT.
 

·
Registered
Joined
·
17 Posts
Pls tell me how or where u find this info. How does the usmle expect us to know this when its not in any of the books.
 

·
Registered
Joined
·
51 Posts
Discussion Starter · #6 ·
It's found in katzung's pharmacology for the boards (8th ed)...
Dr. R also mentions it in kaplan's pharm videos

Don't stress too much over it... its a nit picky detail.. there were other nit picky details that Dr. R talked about b/c they showed up in the boards (eg abacavir = most likely NRTI to cause hypersensitivity)
you might also want to add the drug maraviroc to your HIV drug list.. Dr. R added it and it's not in either FA and katzung
 
1 - 7 of 7 Posts
Top